Hepatitis Induced by Noni Juice from Morinda citrifolia: A Rare Cause of Hepatotoxicity or the Tip of the Iceberg?Yüce B.a · Gülberg V.a · Diebold J.b · Gerbes A.L.a
aDepartment of Internal Medicine II and bInstitute of Pathology, Ludwig Maximilians University of Munich, Munich, Germany
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
A 24-year-old female patient presented to her community hospital with mild elevations of serum transaminase and bilirubin levels. Because of multiple sclerosis, she was treated with interferon beta-1a for 6 weeks. After exclusion of viral hepatitis due to hepatitis A–E, interferon beta-1a was withdrawn under the suspicion of drug-induced hepatitis. One week later, she was admitted again to her community hospital with severe icterus. The transaminase and bilirubin levels were highly elevated, and a beginning impairment of the liver synthesis was expressed by a reduced prothrombin time. The confinement to our department occurred with a fulminant hepatitis and the suspicion of beginning acute liver failure. There was no evidence for hepatitis due to potentially hepatotoxic viruses, alcoholic hepatitis, Budd-Chiari syndrome, hemochromatosis, and Wilson’s disease. In her serum there were high titers of liver-kidney microsomal type 1 autoantibody; the serum gamma globulin levels were in the normal range. Fine-needle aspiration biopsy of the liver ruled out an autoimmune hepatitis but showed signs of drug-induced toxicity. During the interview, she admitted that for ‘general immune system stimulation’ she had been drinking Noni juice, a Polynesian herbal remedy made from a tropical fruit (Morinda citrifolia), during the past 4 weeks. After cessation of the Noni juice ingestion, her transaminase levels normalized quickly and were in the normal range within 1 month.
© 2006 S. Karger AG, Basel
- Stickel F, Patsenker E, Schuppan D: Herbal hepatotoxicity. J Hepatol 2005;43:901–910.
- Wang MY, West BJ, Jensen CJ, Nowicki D, Su C, Palu AK, Anderson G: Morinda citrifolia (Noni): a literature review and recent advances in Noni research. Acta Pharmacol Sin 2002;23:1127–1141.
- Alvarez F, Berg PA, Bianchi FB, et al: International Autoimmune Hepatitis Group Report: review of criteria for diagnosis of autoimmune hepatitis. J Hepatol 1999;31:929–938.
Pageaux GP, Larrey D: Alternative medicine, vitamins, and natural hepatotoxins; in Kaplowitz N, DeLeve LD (eds): Drug-Induced Liver Disease. New York, Marcel Dekker, 2003, pp 709–724.
- Stadlbauer V, Fickert P, Lackner C, Schmerlaib J, Krisper P, Trauner M, Stauber RE: Hepatotoxicity of Noni juice: report of two cases. World J Gastroenterol 2005;11:4758–4760.
Millonig G, Stadlmann S, Vogel W: Herbal hepatotoxicity: acute hepatitis caused by a Noni preparation (Morinda citrifolia). Eur J Gastroenterol Hepatol 2005;17:444–447.
- Hinrichsen H, Lüttges J, Klöppel G, Fölsch UR, Schmidt WE: Idiosyncratic drug allergic phenprocoumon-induced hepatitis with subacute liver failure initially misdiagnosed as autoimmune hepatitis. Scand J Gastroenterol. 2001;36:780–783.
- Stedman C: Herbal hepatotoxicity. Semin Liver Dis 2002;22:195–206.
- Tremlett HL, Oger J: Elevated aminotransferases during treatment with interferon-beta for multiple sclerosis: actions and outcomes. Mult Scler 2004;10:298–301.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.